By Dr. Patricia Yarberry Allen

Patricia_yarberry_allen_2b I have been reading your blog and I find it informative and balanced.  However, I am concerned that you have not addressed the problem that several of my friends and I have.

I have always been a normal person, not moody, no PMS, no depression after childbirth, no family history of depression and no problems with addiction to drugs, alcohol or eating disorders.  When I was 43, three years ago, I recognized that my periods were changing…farther apart, closer together, lighter and shorter. Then gradually, I noticed that I was becoming very agitated and disagreeable for no clear reason.  Then the hot flashes came. Sleep was constantly interrupted since I was waking up in a drenching sweat and then had terrible anxiety about functioning the next day at work. My behavior was affecting my performance at work and was ruining my relationship with my husband and children.

I saw my gynecologist who said that I was too young for menopause and she suggested that I take a small dose of a psychiatric medication.  I knew that my symptoms weren’t psychological. I knew that this was my personal experience of menopause. So I found another doctor. This gynecologist checked my thyroid hormones (normal), did a pelvic sonogram (normal) and then we discussed a treatment plan.  I have no family or personal history of cancer, strokes, blood clots, heart disease or strokes.  I exercise and weigh 125 pounds for my 5’3” frame. He gave me the option of the birth control pill (I had my tubes tied years ago and never liked the pill) or low dose hormone therapy.  He discussed the current information about hormone therapy and the difficulty I might have using hormones while I was still having my periods.  He made it clear that this was just a trial to see how I responded to this treatment and I agreed that if I couldn’t function any better then I would see a psychiatrist.

I began a low dose of estrogen, that is bio-identical and comes in a patch form, called Vivelle.  The dose is 0.025mg.  This way I don’t have the reaction to the hormones the way I did with the pill (breast pain and enlargement, bloating, weight gain, queasy feeling in my stomach for hours everyday).  He then prescribed daily bio-identical progesterone called Prometrium.  I did have some abnormal bleeding the first 3 months but I felt like myself about 6 weeks after beginning the hormone therapy.  I can’t tell you how grateful I was that someone listened to me and let me choose to use hormones when my life was falling apart.  I have now been on hormone therapy for 3 years and this gynecologist said that I should gradually taper off the hormones, switch to vaginal estrogen for continued sexual comfort and see how I feel.  Do I really need to do this?

Jane

Dear Jane,

This is a wonderful description of the suffering that some women undergo with the volatility of part of the menopausal transition.  It is still odd to me that a doctor would tell a woman in her early 40’s that her symptoms that were classic for menopausal syndrome could not be due to menopause!  I am glad that you found a doctor who listened to you and helped you come up with a plan to manage your significant symptoms.  Now here is what I think you need to do now:

The truth is that all drugs have side effects; even drugs that we have been using for years as over the counter aids for headaches and muscle and joint pain like asparin, Advil, Alleve, Motrin and other drugs of this class of medicines known as anti-prostaglandins can cause stomach ulcers, erosions of  the esophagus and be the source of serious problems.  My grandmother always said, “Every drug has a little poison in it.  Better think twice about those pills”.  And she never went to medical school or became a journalist!

There is important ongoing evaluation of women who use hormone therapy and the “timing hypothesis” that suggests that hormone therapy administered to younger menopausal women may be beneficial to the cardiovascular system (Menopause Volume 15, Number 3, May/June 2008). This would obviously be good news for women who begin hormone therapy in the early part of their symptomatic menopausal transition who may not only have less to worry about in terms of heart attacks, but could have some actual protection from cardiovascular disease.  However, there is ample evidence that women who use hormone therapy for longer than 3 years do have a small but real increase in breast cancer and any woman who uses the birth control pill or hormone therapy has a greater risk of developing a blood clot than women who are not taking these medications.  Once again, this is a small risk.

Your gynecologist listened to you when you were in crisis and helped you find hormonal therapy that was low dose and effective in giving you back the quality of life that you needed.  Now, it is your turn to listen to this doctor.  The current recommendations of the North American Menopause Society are clear.  Women who need hormone therapy to function should use the lowest dose possible and for a short period of time.  Cut the patch in half and use it this way for two weeks. Then leave the half patch on for 10 days while beginning vaginal estrogen for sexual comfort.  Stop the Prometrium now.

Be prepared for some hot  flashes to return and develop a night-time ritual for management.  Do not entice the adrenal glands to join the hot flash party by using VERBS to deal with your symptoms.  Do not THROW the covers off, then RIP your nightclothes off, and then RUN to the bathroom to THROW  cold water on your face!  This just causes the production of adrenal stress hormones to be produced, worsening an already unpleasant situation.  Instead, do your part in this trial of no hormone therapy. Prepare for the certainty of night-time hot flashes that will interrupt your sleep.  Put a thermos of ice water by the bed with a small glass and a bowl with a wet washcloth in it.  Meditate with deep breathing before going to sleep and remind yourself that you will wake up, you will manage the individual hot flash and you will meditate and return to sleep.  Be positive.  When  you wake up, be calm.  Breathe deeply 3 times, then drink a small amount of ice water and put ice water on the cloth then place the cloth on your forehead, chest or neck and take 10 meditative breaths. Remain calm. Remove the cloth. Go back to sleep.

Arrange your life to be as stress free as possible for the first 3 months off hormone therapy.  Let the family know that you need their support for a few months.

Many women find after they have used hormone therapy for the management of their difficult menopausal syndrome for 2-3 years, that they can manage their symptoms without drugs.  You have a concrete plan to evaluate how you feel now, after 3 years of hormone use.  If you find that your symptoms are still unmanageable, then speak to your doctor about the risks and benefits that apply to you if you  return to hormone therapy for another short period of time.